Hail, Pike
- When
- April 2, 6:38 AM CST
- Where
- Pike County, Antoine
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.030, -93.420
A low pressure system approached western Arkansas during the morning of the 2nd, and spread showers and thunderstorms into the area. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A low pressure system approached western Arkansas during the morning of the 2nd, and spread showers and thunderstorms into the area. Some of these storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 2, 5:32 AM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 632 AM CDT THU APR 2 2009 .AVIATION... EXPECT PREVAILING MVFR CONDITIONS TODAY AS MOISTURE CONTINUES TO INCREASE ACROSS THE STATE. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MORNING HOURS...AND BECOME MORE WIDESPREAD THIS AFTERNOON. WINDS WILL PICK UP ALONG THE BOUNDARY...WITH STRONGER GUSTS DURING THUNDERSTORMS. PRECIPITATION WILL BEGIN TO DIMINISH FROM THE WEST LATE IN THE PERIOD...WITH WINDS ALSO TO DROP OFF AFTER 06Z. && .PREV DISCUSSION... /ISSUED 425 AM CDT THU APR 2 2009/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT HIGH PRES WAS LOCATED WELL E OF THE REGION EARLY THIS MRNG. THE NEXT STORM SYS TO AFFECT TO THE AREA WAS TAKING SHAPE OVR SWRN OK EARLY THIS MRNG. LOW LVL MOISTURE WAS MAKING IT/S WAY NWD ACRS THE SRN HALF OF AR ATTM...WITH LOW CLOUDS SPREADING NWD. CONVECTION WAS NOTED OVR CNTRL TX WHERE A SHRTWV WAS LIFTING NEWD. EXPECT THIS ACTIVITY TO CONT EXPANDING IN COVERAGE LATER THIS MRNG AS THE STORM SYS APCHS. THE MODELS RMN IN DECENT AGREEMENT THIS MRNG WITH THE FCST TRACK OF THE SFC LOW...BRINGING THE SYS IN W-CNTRL AR ARND MIDDAY AND SHIFTING IT NE OF AR BY THIS EVENING. SHRA/TSRA EXPECTED TO BCM WIDESPREAD ACRS MUCH OF THE FA AS THE MRNG PROGRESSES...WITH LARGE HAIL POSSIBLE WITH SOME STORMS AS A DVLPG WARM FNT MOVES SLOLY NWD. THE FOCUS BY THIS AFTN WL BE THE CHCS OF SVR STORMS AS THE SFC LOW AND ASSOCD CDFNT PUSH THRU THE REGION. IT STILL APPEARS THAT PARTS OF E-CNTRL AND SERN AR /VCNTY OF THE MS RVR/ WL BE BRIEFLY IN THE WARM SECTOR PRIOR TO FROPA THIS AFTN. HOWEVER...WITH ONGOING CONVECTION AND PLENTY OF CLOUDS OVR THE FA...THE LACK OF INSTABILITY MAY LIMIT THE CHCS OF ORGANIZED SVR STORMS. WITH PLENTY OF WIND ENERGY...DAMAGING WIND GUSTS AND ISOLD TORNADOES CANNOT BE RULED OUT COMPLETELY OVR ERN AR. THE STORM SYS WL SHIFT OUT OF THE AREA THIS EVENING...WITH RAIN CHCS COMING TO AN END. GUSTY WINDS WL BE COMMON DURG THE AFTN/EVENING HRS...SO WL KEEP THE LAKE WIND ADVY IN PLACE. DAY SHIFT WL HAVE TO MONITOR WIND SPEEDS IN CASE A WIND ADVY IS NEEDED. HIGH PRES WL BLD INTO THE REGION FOR FRI AND SAT. WARMER AND MORE HUMID AIR IS SET TO RETURN BY SAT AS THE HIGH SHIFTS EWD AND ANOTHER STORM SYS DVLPS IN THE CNTRL PLAINS. THE LOW WL PASS N OF AR SAT NGT AND SUN...WITH AND ASSOCD CDFNT FCST TO MOVE THRU THE FA BY MIDDAY SUN. SCTD SHRA/TSRA WL ACCOMPANY THE FNT...FOLLOWED BY MUCH COOLER AIR. CYCLONIC FLOW WL KEEP PLENTY OF CLOUDS IN PLACE ACRS AR SUN AND SUN NGT. CANNOT RULE OUT SOME SPRINKLES OVR NRN AREAS AS WELL. TEMPS ARE EXPECTED TO BE ABT 10 TO 15 DEGREES BLW NORMAL. SOME OF THE VALLEYS OF NRN AND WRN COULD SEE TEMPS APCH 32F LATE SUN NGT. LONG TERM...MONDAY THROUGH WEDNESDAY AFTER FROPA THIS WEEKEND...EXPECT A DRAMATIC COOL DOWN. COOLEST TEMPS SEEM TO BE ON MONDAY AND MONDAY NIGHT...WHERE TEMPS COULD HOVER NEAR FREEZING ACROSS THE NORTH HALF OF THE STATE EARLY TUESDAY. BY TUESDAY AFTERNOON...A RIDGE WILL BUILD OVER THE MIDSOUTH AND SOUTHERLY FLOW WILL RETURN. THIS WILL HELP TO MODERATE TEMPERATURES CLOSER TO NORMAL LEVELS THROUGH THE END OF THE PERIOD. TIMING DIFFERENCES EXIST BETWEEN THE GFS AND ECMWF WITH THE NEXT SYSTEM EXPECTED TO ROLL IN LATER IN THE WEEK. GFS HAS A MUCH FASTER PROGRESSION WITH THE UPPER LOW...BRINGING IT INTO THE PLAINS STATES BY WEDNESDAY. ECMWF IS MUCH SLOWER...SO HAVE TRAILED BACK POPS TO A SLIGHT CATEGORY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 64 40 63 40 / 100 30 10 10 CAMDEN AR 70 40 71 45 / 80 10 10 10 HARRISON AR 59 34 62 41 / 100 20 10 10 HOT SPRINGS AR 66 39 68 45 / 80 10 10 10 LITTLE ROCK AR 66 42 67 45 / 90 20 10 10 MONTICELLO AR 70 44 69 46 / 90 20 10 10 MOUNT IDA AR 63 36 66 43 / 80 10 10 10 MOUNTAIN HOME AR 61 37 63 41 / 100 30 10 10 NEWPORT AR 66 42 64 41 / 100 30 10 10 PINE BLUFF AR 69 43 66 46 / 90 20 10 10 RUSSELLVILLE AR 63 36 66 40 / 90 20 10 10 SEARCY AR 65 43 65 42 / 90 20 10 10 STUTTGART AR 67 44 65 46 / 90 20 10 10 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT FRIDAY FOR ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE- CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT- HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN- LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE- POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL. && AVIATION...61
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT THU APR 2 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE AND OVERSPREAD THE NATURAL STATE TODAY IN ADVANCE OF A DEVELOPING STORM SYSTEM IN THE SOUTHERN PLAINS. SOME OF THESE STORMS COULD BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AS THE LOW PRESSURE SYSTEM WORKS EASTWARD ACROSS ARKANSAS THROUGH THIS EVENING. WITH PLENTY OF WIND ENERGY ASSOCIATED WITH STORM...DAMAGING WIND GUSTS AND ISOLATED TORNADOES CANNOT BE RULED OUT...ESPECIALLY ACROSS SOUTHEAST AND EAST CENTRAL ARKANSAS. RAIN CHANCES WILL DIMINISH LATER THIS EVENING AS THE STORM SYSTEM MOVES AWAY FROM THE REGION. WIND SPEEDS OF 15 TO 25 MPH WILL BE COMMON STATEWIDE THIS AFTERNOON. SOME LOCATIONS WILL SEE WIND GUSTS OF 30 TO 40 MPH AS THE LOW PRESSURE SYSTEM PASSES THROUGH ARKANSAS. AS A RESULT...A LAKE WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EVENING OVER A LARGE PART OF ARKANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE MID SOUTH FRIDAY AND SATURDAY. A NEW STORM SYSTEM WILL AFFECT ARKANSAS SATURDAY NIGHT AND SUNDAY... WITH ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. DUE TO LIMITED INSTABILITY...THE CHANCES OF ORGANIZED SEVERE WEATHER APPEAR LOW AT THIS TIME. GUSTY NORTHWEST WINDS BEHIND THE STORM SYSTEM WILL USHER COLDER AIR INTO THE REGION SUNDAY AND MONDAY. PARTS OF NORTHERN AND WESTERN ARKANSAS COULD SEE A PERIOD OF FREEZING TEMPERATURES LATE SUNDAY NIGHT AND EARLY MONDAY MORNING. READINGS WILL GRADUALLY MODERATE TOWARD THE MID WEEK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF EASTERN AND SOUTHEAST ARKANSAS THIS AFTERNOON AND EARLY TONIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 61/44
The Little Rock radar (KLZK), 139 km away, was scanning. The volume nearest the first event began at 12:38 UTC.
4 hail, 3 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Power lines were knocked down due to falling trees. Trees were down on Arkansas Highway 171, and power lines were knocked down due to falling trees in Malvern.
Trees downed power lines in Bismarck, and caused damage to a shed and two boats.
A tree fell on Arkansas Highway 291 due to lightning.
A tree was struck by lightning and transformers were blown at the University of Arkansas at Monticello.
A forest road was barricaded due to high water.
A carport was thrown against a trailer, an air conditioning unit was knocked off, and a satellite dish was blown through a wall of a trailer. Also, trees were down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157636, 157642, 163217, 157639, 157640, 157634, 157637, 157638, 159034, 159479.